Cases reported "Epistaxis"

Filter by keywords:



Retrieving documents. Please wait...

11/348. The use of nasal endoscopy to control profuse epistaxis from a fracture of the basi-sphenoid in a seven-year-old child.

    A seven-year-old child sustained a fracture of her basisphenoid resulting in profuse, life-threatening haemorrhage which could not be controlled with a post-nasal pack. The fracture site was identified using rigid endoscopy and packed with oxidized cellulose, resulting in immediate control of the haemorrhage. The use of the nasal endoscope in the management of posterior epistaxis is discussed. ( info)

12/348. A bleeding tendency as the first symptom of a choledochal cyst.

    We report an 8-month-old male presenting with gingival hemorrhages and nasal bleeding as the first symptom of a choledochal cyst (CC). On physical examination, there was a large cystic mass in the right upper abdominal quadrant. Laboratory studies on admission revealed moderate liver dysfunction and a bleeding tendency due to vitamin k deficiency. After administration of 5 mg vitamin K the bleeding tendency disappeared. At laparotomy, a large CC 5 cm in diameter was found and the liver showed moderate cholestasis. The sudden onset of a bleeding tendency in infants with congenital liver or biliary-tract disease may suggest not only biliary atresia, but also CC. ( info)

13/348. Carotico-cavernous fistula following septorhinoplasty.

    Septorhinoplasty is a very common operation in otolaryngological practice. We report the second case of a carotico-cavernous fistula following septorhinoplasty. This case presented with very severe epistaxis before the appearance of the typical pulsating exophthalmos, ophthalmoplegia, headache and engorged veins on the right side of the face. Our case was treated by endovascular thrombosis with electrolytically detachable coils. ( info)

14/348. epistaxis associated with elevation of INR in a patient switched to generic warfarin.

    A 61-year-old man with atrial fibrillation receiving Coumadin brand warfarin was switched to Barr brand warfarin without his knowledge as a result of a retail pharmacy dispensing error. The patient took the same dosage for 6-7 days and experienced severe epistaxis that required two visits to the emergency room. Previously, his coagulation values were within therapeutic range, but when tested at the emergency room the international normalized ratio was elevated. The patient denied changes in therapy compliance, diet, alcohol ingestion, or use of other drugs. His only other drug, taken periodically, was sildenafil for erectile dysfunction. Clinicians should be aware of differences between branded and generic compounds. ( info)

15/348. life-threatening haemorrhage after elevation of a fractured zygoma.

    A 21-year-old man presented with a fractured left zygoma after an alleged assault. The fracture was elevated four days later, at which time he had a brisk left-sided epistaxis. Recovery was uneventful except for a haematoma that was drained a month later. Two weeks after this, he was admitted after having collapsed. He was shocked and bleeding profusely from his nose. He had a further major bleed in hospital and this was treated by tying off the left external carotid artery. He has made an uneventful recovery and investigations have shown no bleeding diathesis. ( info)

16/348. Glanzmann's thrombasthenia in a Melanesian.

    A case of Glanzmann's thrombasthenia is documented in a Melanesian child, and the diagnosis and treatment of this disorder are discussed. This is the third inherited bleeding disorder to be reported in papua new guinea, haemophilia A (factor viii deficiency) and factor xiii deficiency having been described previously. ( info)

17/348. A 20-year-old man with eosinophilia and easy bruisability.

    Acquired platelet dysfunction with eosinophilia is a rare, benign self-limiting disorder characterised by platelet dysfunction and an association with parasitic infections. A 20-year-old national serviceman who presented with easy bruising and spontaneous epistaxis is reported. Investigations revealed eosinophilia and an abnormal platelet function test similar to that seen in patients with Glanzmann's thrombasthenia infections. He also had evidence of hookworm infestation. Following a course of mebendazole, his symptoms and platelet dysfunction resolved. Hence, this disorder of acquired platelet dysfunction with eosinophilia should be considered in patients with bleeding disorders secondary to platelet dysfunction. ( info)

18/348. Non-traumatic aneurysms of the cavernous sinus causing massive epistaxis--report of three cases.

    Three cases of non-traumatic intracavernous aneurysms that gave rise to massive epistaxis and required operative intervention, are reported. This is a rare but serious cause of epistaxis, because delayed diagnosis and management can lead to repeated bleedings and even to death. It is important, therefore, to diagnose the source of epistaxis and treat it as soon as possible. In our three patients, an emergency angiography enabled us to diagnose an aneurysm in the cavernous sinus. These aneurysms were located in the C3 or C4 portion of the internal carotid artery and were 3-5 mm in diameter. The projections of these aneurysms were infero-medial, antero-inferior, and lateral, respectively. All three patients underwent emergent surgery. neck clipping of the aneurysm was performed in two patients, and gradual occlusion of the internal carotid artery in the third patient. Emergency surgery successfully prevented further episodes of epistaxis in all three patients. ( info)

19/348. Bleeding and selective serotonin reuptake inhibitors in childhood and adolescence.

    The selective serotonin reuptake inhibitors (SSRIs) are becoming widely used in children and adolescents, with possible unexpected side effects being observed over time. SSRIs have been associated with bleeding in adults who have unremarkable routine hematologic laboratory results except abnormal bleeding time or platelet counts in few cases. Given the increase of pediatric SSRI prescriptions, in this article we describe five children, ages 8 through 15, who developed bruising or epistaxis 1 week to 3 months after starting SSRI treatment. It is possible that the effects SSRI on platelet functioning are causing the bleeding observed in some patients and/or that a separate coagulopathy is present and contributing to bleeding. The subject matter deserves future investigation. ( info)

20/348. Congenital deficiency of factor VII.

    A case of congenital factor vii deficiency in a five-year-old child is reported. The patient, born of a non-consanguineous marriage, presented with repeated bouts of epistaxis since childhood. The prothrombin time (PT) was markedly prolonged with a normal bleeding time (BT), partial thromboplastin time with kaolin (PTTK) and platelet count. The patient has been on follow up for the last four years and is doing apparently well. ( info)
<- Previous || Next ->


Leave a message about 'Epistaxis'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.